Often we hear from the press or the media that a medication has a black box warning. So what does it mean for the prescriber, or the patient? After all, it does sound very intimidating to have a “Black Box Warning” for a medication that a clinician has to prescribe, or a patient who has been asked to take.
All medications have inherent risks that need to be properly managed. As such, the regulatory bodies such as FDA (the Food and Drug Administration in United States) have systems in place to monitor medications that have been approved for use in the United States. Similarly, Health Canada has an infrastructure set up to ensure Canadians have access to medications that are both safe and effective.
FDA defines Black Box Warning (or Boxed Warning) on prescription drugs that have serious or life-threatening risks. Health Canada also requires clinically significant and serious safety hazards to be highlighted in Serious Warnings and Precautions Box. Sometimes, the same medication may have different boxed warnings, depending on how the safety information is presented, communicated and discussed with each regulatory body.
The following are few examples of prescription drugs with Black Box Warnings highlighted in the product monographs (US, Canada or both):
- ADDERAL XR (also known as amphetamine) has a boxed warning related to the potential for abuse, misuse, dependence or diversion for non-therapeutic uses. The misuse of amphetamines may also cause serious cardiovascular adverse events and sudden death.
- COUMADIN (also known as warfarin) has a boxed warning for bleeding risk. It is an oral anticoagulant where the effect of anticoagulation is monitored using INR. Any INR greater than 4.0 may increase risk of bleeding.
- PRADAXA (also known as dabigatran) has two boxed warnings detailed in the US product monograph. The first one is related to the increased risk of thrombotic events due to premature discontinuation. The second warning is related to the risk of spinal / epidural hematoma during neuraxial anesthesia or spinal puncture. Interestingly, there is no boxed warning in Canada.
- TEGRETOL (also known as carbamazepine) has a boxed warning for hematological effects including agranulocytosis and aplastic anemia. It may also cause a serious skin reaction known as Steven’s Johnson Syndrome and Toxic Epidermal Necrolysis.
- LAMICTAL (also known as lamotrigine) has a boxed warning for serious skin rashes that may be minimized by slow dose titration.
- INVOKANA (also known as canagliflozin) has a boxed warning for lower limb amputation in US. In Canada, the boxed warnings include both diabetic ketoacidosis and lower limb amputation.
While these black box warnings serve to highlight the serious or potentially life threatening adverse events, they do not provide sufficient background information to determine if the medication is right for the patient.
- Do I understand how such adverse events may develop, whether they are dose-related? It is also important to understand whether such safety information has been derived from case reports, randomized clinical trials or post-marketing surveillance programs.
- How common or rare are these adverse events? Are there specific risk factors that put a patient at greater risk of developing these adverse events?
- Can these adverse events be prevented? If so, how? (e.g. monitoring plans, patient education on early warning signs)?
- Do the benefits of taking the medication still outweigh the risks? Are there other alternatives that may be equally effective but associated with less safety concerns?
When these questions are addressed and discussed, it will become more apparent whether the medication is still appropriate or not for the patient.
- Take for example ADDERALL which contains amphetamine. We are aware of the abuse potential, so the black box warning serves to remind prescribers to have a thorough discussion with their patients or patients’ parents / guardians. It would be important to also highlight how the benefits of treatment still outweighs the risks. The discussion should also focus on implementing possible measures to prevent abuse (e.g. keep medication away in a safe place).
- As for COUMADIN, it has the potential to cause serious bleeding. However, warfarin is indicated for the treatment and prevention of thromboembolism which has serious consequences and complications too! For example, untreated stroke may lead to permanent paralysis; pulmonary embolism that does not resolve can be fatal. Warfarin has been around for many years and we have come to know that it is a medication that can be safely administered when both the patient and the clinician understand the warning signs, the bleeding risks as well as the solutions to managing them (e.g. routine INR monitoring and patient education on signs of bleed). So the black box warning has little relevance. An individualized approach to assess the clotting and bleeding risk is still important for the patient.
- For PRADAXA which is also an oral anticoagulant, there are bleeding risks that must be carefully monitored. While not explicitly mentioned in the boxed warnings, declining renal function and or higher doses or co-administration with antiplatelets may increase the risk of bleeding. In fact, there has been some serious bleeding events related to PRADAXA resulted in ongoing lawsuits. The boxed warning on the risk of spinal / epidural hematoma helps to remind clinicians to stop this medication prior to these procedures. In this case, there are bleeding risks and complications associated with Pradaxa that patients and clinicians should pay attention to. These safety concerns are described in the product monograph and not necessarily highlighted in the boxed warning section.
- TEGRETOL and LAMICTAL are common treatment options for seizure as well as bipolar disorder. While Tegretol has potentially serious hematological adverse events (e.g. agranucytosis and aplastic anemia), this is something that can be closely monitored with blood work and laboratory investigations. In addition, their potentially serious skin rashes are highlighted in the black box warnings to help alert and educate prescribers. If a patient develops skin rashes that may be related to Tegreol or Lamictal, prompt discontinuation will often resolve the rash and prevent further complications. If a patient has never been exposed to these medications, TEGRETOL and LAMICTAL may still be reasonable treatment alternatives. However if a patient has developed previous drug-induced skin rashes, it may be more reasonable to look for other available alternatives.
- INVOKANA has recently added a black box warning for lower leg amputation in US and Canada. This stems from the results of the recent clinical studies that observed a 2-fold increased risk of lower limb amputation. It is still unclear why patients on Invokana would develop this complication more frequently. In Canada, the boxed warning also includes diabetic ketoacidosis and this serves to increase the awareness of such complication among prescribers. In my opinion, these black box warnings are the most worrisome, because we do not understand why and how they develop yet and there isn’t a well established guideline on how to monitor and prevent these adverse events.
In summary, black box warning needs to be interpreted in the context of the patient scenario as well as understanding whether there has been sufficient post marketing experience at a population level.
For a medication that we have a long standing experience as well as knowledge on how to best manage the risk, it isn’t all that scary to prescribe a medication, provided that an effective monitoring plan is implemented.
However for a new medication that has just been approved for use with less post-marketing experience, these emerging black box warnings may serve as early red flags for more safety concerns. As such, the benefits and risks of taking these medications should be continuously assessed and evaluated.
Finally just because a medication does not have a black box warning doesn’t mean it is a safer drug to take. Both clinicians and patients still have the responsibilities to understand all the risks and safety concerns as described in the product monograph. In addition, they should also report any adverse events to the regulatory authorities (e.g. FDA or Health Canada) so that proper post-marketing surveillance monitoring can be effectively done.
Thank you for reading my post. I look forward to your comments and experience with black box warnings.